Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Kansas City, MO

May 14, 2018Carroll County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2018, 2:19 PM CDT for Carroll County, Lafayette County, Saline County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 2:19 PM CDT (19:19 UTC)
Expired
May 14, 2018, 2:45 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KEAX 141919
SVREAX
MOC033-107-195-141945-
/O.NEW.KEAX.SV.W.0032.180514T1919Z-180514T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
219 PM CDT MON MAY 14 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Missouri...
  Northern Saline County in central Missouri...
  Northeastern Lafayette County in west central Missouri...

* Until 245 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located near Waverly, or
  10 miles northeast of Higginsville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marshall, Slater, Waverly, Corder, Alma, Malta Bend, Blackburn,
  Wakenda, Miami, De Witt, Dover, Mount Leonard and Grand Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 9365 3924 9371 3944 9323 3944 9321
      3943 9321 3944 9319 3943 9317 3917 9298
TIME...MOT...LOC 1918Z 240DEG 49KT 3917 9356 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:34 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 14, 12:34 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Mon May 14 2018

.Discussion...
Issued at 331 AM CDT MON MAY 14 2018

A shift in the weather pattern today with front finally progged
to push southward tonight and Tuesday. Also, expect a bit more
action today weather-wise as compared to the previous several days.
Ongoing morning convection across portions of southeast Nebraska,
southwest Iowa, and far northwest Missouri will reinforce the
frontal boundary and help shift it a bit further south this
morning/early afternoon. Increasing mid-level moisture and slight
cooling in the mid-levels will allow the stubborn 850-700mb cap to
weaken significantly by early afternoon. The 5Z HRRR has
convection breaking out across much of the forecast area by 18-19Z
(1-2 pm), but the NAM and RAP are holding off convection until
much later in the afternoon...and focus convection across
northeast KS and northwest Missouri moving it southward with time.
The NAM eventually develops an MCS feature that will push into
eastern Missouri around midnight but is also hinting at a second
round of storms across western Missouri after 00Z. Previous runs
of the HRRR also had a similar scenario of convection initiating
across northwest Missouri and eventually merging into an MCS that
works east with time. Current thinking is that we might see a
combination of these scenarios with convection across northwest
Missouri and scattered convection in the warm sector eventually
merging and racing east along the the front and instability
gradient once the MCS becomes more cold pool dominant.

Dewpoints in the mid to upper 60s and steep lapse rates will lead to
a moderate to strongly unstable environment. Mixed-layer CAPE
values of 2000-3000 J/kg will allow for strong updrafts and
despite the lack of deep layer shear, storms should be capable of
large hail. Given steep lapse rates, damaging winds will also be a
concern. As the storms merge and begin to translate east...the
hail threat will transition into more of a wind threat. Storm
motion should be relatively slow and with PWAT values of 1.5 to
1.75" and boundary in the region...the likelihood of heavy rain
will also be a concern. However, with this said...there is still
quite a bit of uncertainty as to how today will play out given the
frontal position and morning convection possibly impacting
convection later today.

By Tuesday morning, we could still see a few lingering showers and
cooler temperatures settling in on the backside of the front. The
Rex block across the western conus will begin to break down
Wednesday. Periodic rain chances will continue through the
remainder of the week with the best chance this weekend with the
approach of another cold front.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1234 PM CDT MON MAY 14 2018

A very unstable, potentially uncapped environment will develop
over the terminals early this afternoon. A weak frontal boundary
will also be draped in the vicinity of the terminals. It's very
possible that several rounds of storms will impact the terminals
this afternoon and this evening. But timing and location is
uncertain as storms could develop almost at anytime given the
environment. So will keep the VCTS mention going and then amend
as needed. Tonight, MVFR ceilings look likely in the wake of the
of the convection. IFR ceilings are possible. Given the higher
probability of MVFR, have kept IFR mention out for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pietrycha
Aviation...CDB
Hazardous weather outlook, May 14, 8:45 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
845 AM CDT Mon May 14 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151345-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
845 AM CDT Mon May 14 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Several rounds of potentially severe storms are possible today, this
 afternoon and again this evening and overnight. Large hail and
 damaging winds are the main threats this afternoon and evening with
 heavy rainfall and flooding possible overnight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 12:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1245 PM CDT MON MAY 14 2018

MOZ029-030-037-141815-
Ray MO-Jackson MO-Clay MO-
1245 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RAY AND NORTHEASTERN JACKSON COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Courtney, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Independence, Sugar Creek, Buckner, Courtney, Orrick, Sibley, Levasy
and River Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 9440 3919 9440 3929 9411 3914 9409
      3914 9411 3906 9411
TIME...MOT...LOC 1744Z 261DEG 11KT 3913 9436

Pietrycha
Special weather statement, May 14, 1:28 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT MON MAY 14 2018

MOZ031-141915-
Carroll MO-
128 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL COUNTY UNTIL
215 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norborne, or 9 miles southwest of Carrollton, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrollton and Wakenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and west central Missouri.

LAT...LON 3931 9331 3930 9334 3926 9333 3925 9334
      3924 9341 3927 9341 3927 9344 3929 9348
      3927 9350 3924 9349 3923 9358 3925 9365
      3936 9365 3945 9330
TIME...MOT...LOC 1827Z 252DEG 11KT 3927 9362

Pietrycha
Local storm report, May 14, 1:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND GST     2 WNW BUCKNER           39.14N 94.23W
05/14/2018  M59 MPH          JACKSON            MO   STORM CHASER

            CHASER MEASURED A 59 MPH WIND GUST WITH HIS
            EQUIPMENT. ALSO HAD QUARTER SIZED HAIL.

&&

CDB
Local storm report, May 14, 1:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             2 WNW BUCKNER           39.14N 94.23W
05/14/2018  E1.00 INCH       JACKSON            MO   STORM CHASER

            REPORTED QUARTER SIZED HAIL WITH 59 MPH WIND
            GUST.

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:24 AM CDTSpecial Weather StatementEAXAtchison36 min
May 14, 12:45 PM CDTSpecial Weather StatementEAXJackson30 min
May 14, 12:48 PM CDTSevere Thunderstorm WarningEAXClay, Jackson27 min
May 14, 1:13 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray47 min
May 14, 1:28 PM CDTSpecial Weather StatementEAXCarroll47 min
May 14, 1:42 PM CDTSevere Thunderstorm WarningEAXCass, Johnson, Lafayette24 min
May 14, 1:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray51 min
May 14, 2:04 PM CDTSevere Thunderstorm WarningEAXLafayette26 min
May 14, 2:40 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette35 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningEAXCooper, Saline32 min
May 14, 2:50 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph25 min
May 14, 2:53 PM CDTSpecial Weather StatementEAXChariton, Macon52 min
May 14, 3:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard26 min
May 14, 3:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis23 min
May 14, 3:14 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis31 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph28 min
May 14, 3:27 PM CDTSevere Thunderstorm WarningEAXCooper, Howard33 min
May 14, 3:45 PM CDTSevere Thunderstorm WarningEAXCooper30 min
May 14, 5:22 PM CDTSpecial Weather StatementEAXJohnson53 min
May 14, 5:26 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson34 min
May 14, 5:58 PM CDTSpecial Weather StatementEAXCooper, Pettis47 min
May 14, 6:26 PM CDTSevere Thunderstorm WarningEAXPettis19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.